Counseling Center highlights hazards of vaping

Back to Article
Back to Article

Counseling Center highlights hazards of vaping

Julia Fabrizio, Features Editor

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






The Counseling Center hosted a Juuling Exhibit on the Spellman Portico to educate students on the dangers of Juuling on Sept. 12.

Vaping is a phenomenon affecting young people in their teens and early 20s. The nicotine product, mainly marketed towards cigarette smokers who are trying to quit, has become addictive for many high school and college students, even those who have never smoked cigarettes.

Director of Health Services Robin Schaferwants to inform students about the dangers of Juuling before it begins to affect their health.

“A lot of the vaping companies have put out information about vaping being safer than smoking or are also helping you to quit smoking, so a lot of teenagers and young adults have started to vape, but these are uncontrolled substances and they are uncontrolled if they buy them on the street,” Schafer said. “So there have been a lot of issues with that. We are trying to raise awareness.”

There have been 450 possible vaping-related lung illness cases reported in 33 states, and the death toll has risen to six in just the past few months.

“I think that part of the problem is that it’s a new phenomenon that they’vediscovered, and they couldn’t figure it out until they tied it all to the vaping,” Schafer continued. “It is so unregulated and they’re marketing it to teenagers and young adults by having it be flavored and fruity or something that tastes good.”

Doctors are now advising that even those who are looking to stop smoking cigarettes should not turn to Juuls as a solution.

“Part of the problem is that the effects of the Juul is much more serious and is not safer than a cigarette in any way, shape or form,” Schafer said. “I’m not condoning either of them. For young people, they’ve been overdoing it with the Juuls, and so that’s really damaging their lung tissue and really destroying their capacity to breathe.”

Professionals advise you to seek help if you have vaped in the past 90 days and are experiencing symptoms, such as fatigue, nausea, vomiting, coughing, fever or shortness of breath. Visit the Iona College Wellness Center or a personal health care provider for any of these concerns.

“I think it’s important to have this [exhibit] for college students specifically because I have noticed Juuling on campus and have spoken to some students, not only on this campus but on others as well, about how much they Juul,” Clinical Extern Christopher Wong Jr. said. “And the way I see it is it can be a distraction at times or it can be a way some people cope. However, they never see it as something that is damaging to themselves, due to that everyone is doing it and they rarely hear cases of people ending up in a hospital.”

Given the recent discoveries and deaths from Juuling, it is recommended that students quit this habit immediately. The Iona College Counseling Center is hoping to make a change on campus and is a resource for students who are seeking help with vaping-related issues or addictions.